Alert archive / Michigan / Beach Hazards Statements in 2024

Beach Hazards Statement 7, NWS Marquette, MI

June 19, 2024Alger County, Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jun 19, 2024, 10:48 AM EDT for Alger County, Schoolcraft County, Michigan. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jun 19, 2024, 10:48 AM EDT (14:48 UTC)
Expired
Jun 19, 2024, 10:00 PM EDT
In force
11 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 96 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2024-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2024-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

092 
WHUS43 KMQT 191448
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
1048 AM EDT Wed Jun 19 2024

MIZ014-192200-
/O.NEW.KMQT.BH.S.0007.240619T1448Z-240619T2200Z/
Southern Schoolcraft-
1048 AM EDT Wed Jun 19 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

* WHAT...Dangerous swimming conditions are due to high wave 
  action and strong rip currents.

* WHERE...Southern Schoolcraft County.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Southern Schoolcraft County: Near Lakeview Park and Seul
Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

TAP
1 follow-up statement
463 
WHUS43 KMQT 191833
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
233 PM EDT Wed Jun 19 2024

MIZ006-200200-
/O.EXB.KMQT.BH.S.0007.240619T1900Z-240620T0200Z/
Alger-
233 PM EDT Wed Jun 19 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Alger County.

* WHEN...Until 10 PM EDT this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Alger County: The Au Train River mouth at Au Train, the
exposed regions of Grand Marais Harbor, and Pictured Rocks
National Lakeshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

MIZ014-192200-
/O.CON.KMQT.BH.S.0007.000000T0000Z-240619T2200Z/
Southern Schoolcraft-
233 PM EDT Wed Jun 19 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

* WHAT...Dangerous swimming conditions are due to high wave 
  action and strong rip currents.

* WHERE...Southern Schoolcraft County.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Southern Schoolcraft County: Near Lakeview Park and Seul
Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

TAP

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 19, 7:41 AM EDT, 3 hours 7 minutes earlier. Its key messages:

  • -Showers and thunderstorms linger mainly across the eastern UP through the morning, largely ending this afternoon. -Temperatures trend more towards normal.
  • Potential heavy rain event this weekend.
Area forecast discussion, Jun 19, 7:41 AM EDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
741 AM EDT Wed Jun 19 2024

.KEY MESSAGES...

-Showers and thunderstorms linger mainly across the eastern UP
through the morning, largely ending this afternoon.

-Temperatures trend more towards normal.

- Potential heavy rain event this weekend.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 451 AM EDT Wed Jun 19 2024

Low pressure moving over Ontario continues to slowly drag a cold
front through the area today. Showers and storms out ahead of it
have become lighter and more spotty in nature over the past few
hours, currently training over the central UP and Lake Superior. The
front, currently moving into the western UP, should be heading into
the central and eastern UP by the afternoon hours. There is a chance
for some additional showers and even a few rumbles of thunder to
develop along the boundary, but early morning cloud cover may limit
destabilization today. For what it's worth, CAMs also struggle to
develop anything more than some spotty, weak activity this
afternoon.

Otherwise, look for a cooler day with temperatures ranging in the
70s under cloudy skies. Winds may initially be breezy with the
passing front, but should turn calmer into the evening hours as a
ridge begins to build behind the exiting system. Most of hte area
should be dry tonight, but a few showers will still not be totally
ruled out across the south-central UP as the weakening boundary
continues to sag southward. Temperatures fall back into the 50s
across most of the area, but some cooler spots may reach the upper
40s, especially where we can see some breaks in the clouds.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 451 AM EDT Wed Jun 19 2024

Weak lower to midlevel ridging builds southward from Ontario for
Thursday while a weak trough ripples through WI and the LP. With dry
lower to midlevels apparent in soundings, a drier scenario will
likely win out for Thursday - but still will allow for the
possibility of a few showers and rumbles of thunder, mainly across
the south-central UP.

Thursday night, a shortwave begins to eject out of the Rockies,
kicking off warm frontogenesis and our next chances for rain and
thunderstorms as early as Friday morning. The front stalls out
somewhere in our vicinity Friday, strengthening Friday evening into
early this weekend as a surface low closes off and deepens, and a 30-
45kt LLJ becomes directed across the boundary. We could see some
heavy rainfall out of this, as ensembles show PWATs near the max of
modeled climatology (nearly 2"). With training very possible along
the front given it's slow movement northwards, we may need to keep
an eye on flooding concerns across our area. Will note that
ensembles are indicating a high chance (as high as 50-70% chance)
for rain totals in excess of an inch across much of the area by
Saturday evening, in particular across the western UP, where we've
been able to pick up on quite a bit of rainfall over the past
several days already. The low moves ENE through the area Saturday
night, and we may be able to see a brief dry period overnight into
early Sunday before another clipper drops through during the daytime
Sunday. This will bring in another round of showers and storms to
finish out the weekend.

Moving into early next week, expect ridging and finally some drier
weather as a high pressure moves from the Plains through the
Midwest. This will give way to yet another potential for some wet
weather by Tuesday as a shortwave moving through Ontario drags a
cold front through the Great Lakes.

Overall, expect temperatures to be near normal for the extended
period, with some days showing below normal high temperatures (such
as Thursday, Friday, and Sunday). Outside of the rain and storm
chances throughout the next week, the only other thing worth
mentioning is the possibility for localized river flooding along the
Chocolay River near Harvey. With much of the basin having received
between 2 to 3.5 inches of rainfall over the past 24+ hours, and the
Observation Program Leader having gone out to the Chocolay near
Yelden (around Skandia) and seeing the river already up to the
bridge, there may be some isolated spots along the river near Harvey
that could see some river flooding issues that are more typical to
the Spring-time (water in basements, etc.) This situation will
continue to be monitored by the staff here at WFO MQT, as well as
the NCRFC while the water from the recent rainfall slowly exits the
Chocolay River Basin into Lake Superior.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 740 AM EDT Wed Jun 19 2024

IFR/MVFR conditions to perist through the morning at all TAF sites
as a cold front moves through Upper Michigan. The bulk of the
convective activity is now east of TAF sites, but cannot rule out a
few scattered showers, yet, through early afternoon at SAW.  Other
impacts will be strong westerly winds at CMX today sustained at 19
kts, gusting to 30 kts.  Elsewhere, westerly winds will be sustained
at 12 kts at IWD and CMX.

&&

.MARINE...
Issued at 451 AM EDT Wed Jun 19 2024

Winds remain fairly erratic early this morning with lingering
convection as a cold front slowly moves through the area. That said,
ahead of the front, winds should primarily be out of the south while
veering to the SW then west behind it. Gusts to 20-25kts remain
common across the lake, though higher gusts up to 25-30kts will be
possible especially between the Keweenaw and Isle Royale this
morning. Winds weaken to 20 knots or less again by the early evening
as ridging builds in over Lake Superior behind the decaying cold
front boundary. Winds stay light at until this weekend, when a
Colorado Low followed by a Clipper system will see winds gusting to
around 20kts Saturday and Sunday. Ridging into early next week will
bring a return to quiet weather.

The other mentionable hazard over Lake Superior for the next several
days is thunderstorms. Thunderstorms continue to move across the
central portions of the lake early this morning, finally moving out
by the early afternoon. Then, chances for thunderstorms return
Friday and continue through the weekend with our aforementioned
systems moving through, though severe weather is not looking likely
at this point.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement through this evening for MIZ014.

Lake Superior...
  Dense Fog Advisory until 8 AM EDT /7 AM CDT/ this morning for
     LSZ162-263-264.

Lake Michigan...
None.

&&

SHORT TERM...LC
LONG TERM...LC
AVIATION...TDUD
MARINE...LC
Hazardous weather outlook, Jun 19, 4:59 AM EDT, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
459 AM EDT Wed Jun 19 2024

MIZ001>007-009>014-084-085-200900-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
459 AM EDT Wed Jun 19 2024 /359 AM CDT Wed Jun 19 2024/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Today and Tonight

Thunderstorms possible today across the eastern half of Upper
Michigan.

There will be hazardous swimming conditions again today for
Schoolcraft County beaches. Avoid the water due to dangerous rip
currents!

A moderate swim risk is expected for the Lake Superior beaches of
Alger County this afternoon. The risk for dangerous rip currents
is elevated. Only experienced swimmers should enter the water.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible Thursday through Sunday.

There could be some flooding concerns by the middle of this week
along the Chocolay River near Harvey as the basin has received 2
to 3.5 inches of rainfall over the past 24+ hours.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any reports of heavy rainfall
to the National Weather Service in Marquette. The public may also
submit reports to the National Weather Service via phone, on our
website, or through Facebook or X.

LSZ162-240>251-263>267-200900-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
459 AM EDT Wed Jun 19 2024 /359 AM CDT Wed Jun 19 2024/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms are possible over the eastern lake today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible again Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-200900-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
459 AM EDT Wed Jun 19 2024

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are possible today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Multiple rounds of thunderstorms are expected through the weekend.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

TDUD

In the hours before

Local storm report, Jun 19, 10:13 AM EDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
1013 AM EDT Wed Jun 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     Non-Tstm Wnd Gst 1 ESE Trout Creek       46.48N 88.99W
06/18/2024  M41 MPH          Houghton           MI   Mesonet

            Mesonet station MC028 Trout Creek MDOT.

&&

TAP
Local storm report, Jun 19, 10:14 AM EDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
1014 AM EDT Wed Jun 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Tstm Wnd Gst     Houghton Co Airport     47.17N 88.48W
06/18/2024  M39 MPH          Houghton           MI   ASOS

            ASOS station KCMX Houghton Co. Airport.

&&

TAP
Local storm report, Jun 19, 10:16 AM EDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
1016 AM EDT Wed Jun 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     Tstm Wnd Gst     Big Bay                 46.83N 87.72W
06/19/2024  M40 MPH          LSZ248             MI   Mesonet

            GLOS Weather station BIGM4 Big Bay.

&&

TAP
Local storm report, Jun 19, 10:17 AM EDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
1017 AM EDT Wed Jun 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     Non-Tstm Wnd Gst 5 SE Newberry           46.30N 85.45W
06/18/2024  M38 MPH          Luce               MI   AWOS

            AWOS station KERY Newberry.

0403 PM     Non-Tstm Wnd Gst 1 SW Germfask           46.24N 85.94W
06/18/2024  M38 MPH          Schoolcraft        MI   Mesonet

            Mesonet station SNYM4 1 SW Germfask.

0529 PM     Non-Tstm Wnd Gst 4 NW Bessemer           46.52N 90.12W
06/18/2024  M38 MPH          Gogebic            MI   AWOS

            AWOS station KIWD Ironwood Airport.

0617 PM     Non-Tstm Wnd Gst 1 NW Kingsford          45.82N 88.12W
06/18/2024  M38 MPH          Dickinson          MI   ASOS

            ASOS station KIMT Kingsford.

0723 PM     Non-Tstm Wnd Gst 6 NNE Chicago Lake      46.13N 86.58W
06/18/2024  M38 MPH          Delta              MI   Mesonet

            Mesonet station HBRM4 7 SW Steuben.

0531 PM     Non-Tstm Wnd Gst 4 NNW Watton            46.60N 88.63W
06/18/2024  M35 MPH          Baraga             MI   Mesonet

            Mesonet station BPLM4 4 NNW Watton.

&&

TAP
Local storm report, Jun 19, 10:18 AM EDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
1018 AM EDT Wed Jun 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     Non-Tstm Wnd Gst 5 S Sands               46.35N 87.40W
06/19/2024  M37 MPH          Marquette          MI   AWOS

            AWOS station KSAW Sawyer Airport.

&&

TAP
Local storm report, Jun 19, 10:23 AM EDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
1023 AM EDT Wed Jun 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     Tstm Wnd Gst     Rock of Ages Lighthouse 47.87N 89.31W
06/18/2024  M59 MPH          LSZ263             MI   C-Man Station

            C-Man station ROAM4 3 W Rock of Ages.

&&

TAP

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:13 PM EDTSpecial Marine WarningMQT47 min
Jun 18, 8:16 PM EDTSpecial Weather StatementMQT44 min
Jun 18, 9:42 PM EDTSpecial Marine WarningMQT48 min
Jun 19, 12:04 AM EDTAreal Flood AdvisoryMQTBaraga, Houghton, Ontonagon3 hr
Jun 19, 12:21 AM EDTSpecial Weather StatementMQTIron39 min
Jun 19, 12:31 AM EDTSpecial Marine WarningMQT59 min
Jun 19, 12:47 AM EDTSevere Thunderstorm WarningMQTBaraga, Gogebic, Houghton, Iron, Ontonagon43 min
Jun 19, 12:56 AM EDTFlash Flood WarningMQTBaraga, Houghton, Ontonagon4 hr
Jun 19, 1:31 AM EDTSpecial Marine WarningMQT44 min
Jun 19, 2:06 AM EDTSpecial Marine WarningMQT39 min
Jun 19, 2:26 AM EDTFlash Flood WarningMQTBaraga, Marquette5 hr
Jun 19, 10:45 AM EDTSmall Craft AdvisoryMQT13 hr

Nearby

Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.